A Case Report of Ketamine-induced Hypoglycemia in Treatment Resistance Depression
Juthawadee Lortrakul, Keerati Pattanaseri
Department of Psychiatry, Faculty of Medicine, Siriraj Hospital, Mahidol University, Bangkok, Thailand
Correspondence to: Keerati Pattanaseri
Department of Psychiatry, Faculty of Medicine, Siriraj Hospital, Mahidol University, 2 Wanglang Road, Bangkok Noi, Bangkok 10700, Thailand
E-mail: keerati.pat@mahidol.edu
ORCID: https://orcid.org/0000-0001-5488-7514
Received: December 19, 2023; Revised: January 22, 2024; Accepted: January 25, 2024; Published online: February 21, 2024.
© The Korean College of Neuropsychopharmacology. All rights reserved.

This is an Open-Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
Ketamine therapy can reduce the risk of suicide and depression in the treatment resistant patient. Adverse effects of ketamine infusion include blurred vision, nausea and vomiting, hepatotoxicity, headache, and cystitis. However, the effect of ketamine infusion on blood glucose remains unclear. This report describes several episodes of hypoglycemia in a 36-year-old man with type 1 diabetes mellitus after ketamine infusion for treatment-resistance depression. He has been receiving subcutaneous insulin injection and denied any severe hypoglycemia events in the prior 20 years. He had unsuccessful treatment for depression. His depressive conditions were subsequently improved due to ketamine therapy, however, he had recurrent hypoglycemia episodes. Clinicians should be aware of this potential adverse effect on initiating ketamine infusion with patients who had type 1 diabetes.
Keywords: Ketamine; Hypoglycemia; Adverse drug event; Depression; Depressive disorder


This Article

e-submission

Archives